Antibiotics: Single largest class of drugs causing liver injury

Dec 01, 2008

Antibiotics are the single largest class of agents that cause idiosyncratic drug-induced liver injury (DILI), reports a new study in Gastroenterology, an official journal of the American Gastroenterological Association (AGA) Institute. DILI is the most common cause of death from acute liver failure and accounts for approximately 13 percent of cases of acute liver failure in the U.S. It is caused by a wide variety of prescription and nonprescription medications, nutritional supplements and herbals.

"DILI is a serious health problem that impacts patients, physicians, government regulators and the pharmaceutical industry," said Naga P. Chalasani, MD, of the Indiana University School of Medicine and lead author of the study. "Further efforts are needed in defining its pathogenesis and developing means for the early detection, accurate diagnosis, prevention and treatment of DILI."

In this prospective, ongoing, multi-center observational study — the largest of its kind — patients with suspected DILI were enrolled based upon predefined criteria and followed for at least six months. Those with acetaminophen liver injury were excluded.

Researchers found that DILI was caused by a single prescription medication in 73 percent of the cases, by dietary supplements in 9 percent and by multiple agents in 18 percent. More than 100 different agents were associated with DILI; antimicrobials (45.5 percent) and central nervous system agents (15 percent) were the most common. Of the dietary supplements causing DILI, compounds that claim to promote weight loss and muscle building accounted for nearly 60 percent of the cases. The study found that at least 20 percent of patients with DILI ingest more than one potentially hepatotoxic agent.

DILI remains a diagnosis of exclusion and thus detailed testing should be performed to exclude competing causes of liver disease; importantly, acute hepatitis C virus (HCV) infection should be carefully excluded in patients with suspected DILI by HCV RNA testing. Researchers found no relationship between gender and severity of DILI, but individuals with diabetes experienced more severe DILI.

Source: American Gastroenterological Association

Explore further: First device approved for dialysis-related amyloidosis

add to favorites email to friend print save as pdf

Related Stories

Explainer: What is a superconductor?

32 minutes ago

Materials can be divided into two categories based on their ability to conduct electricity. Metals, such as copper and silver, allow electrons to move freely and carry with them electrical charge. Insulators, ...

Why the SIM card has had its day

42 minutes ago

The small microchips known as "subscriber identity modules" or SIM cards that are required for mobile phones to log on to a phone network will soon be 25 years old. While mobile phones and network technology ...

Testing to diagnose power event in Mars rover

12 minutes ago

NASA's Curiosity Mars rover is expected to remain stationary for several days of engineering analysis following an onboard fault-protection action on Feb. 27 that halted a process of transferring sample material ...

Recommended for you

FDA launches first app to identify drug shortages

2 hours ago

(HealthDay)—A mobile phone application (app) has been released to identify current drug shortages, resolved shortages, or discontinuations of drug products, according to a press release published by the ...

FDA approves first lower-cost biotech drug (Update)

5 hours ago

Federal health officials have approved the first lower-cost copy of a biotech drug to reach the U.S. market, a long-awaited milestone that could generate billions in savings for insurers, doctors and patients.

A look at the growing use of synthetic drugs

6 hours ago

In recent years, hundreds of new synthetic recreational drugs have emerged – drugs that neither the general public nor the scientific community know very much about. Many of these new synthetic drugs – ...

User comments : 1

Adjust slider to filter visible comments by rank

Display comments: newest first

SDMike
not rated yet Dec 01, 2008
"caused by a wide variety of prescription and nonprescription medications, nutritional supplements and herbals."

And they are????

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.